Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Tucson, AZ

June 26, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 26, 2008, 3:10 PM MST for Pima County, Arizona. It was in force for 110 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 3:10 PM MST (22:10 UTC)
Expired
Jun 26, 2008, 5:00 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:11 PM MSTFLASH FLOOD8 Nw Tucson, AZWASHES RUNNING WITH 1 FOOT OF WATER AT NORTH SILVERBELL ROAD AND WEST SUNSET ROAD.
Jun 26, 3:15 PM MSTFLASH FLOOD3 Wnw Tucson, AZVEHICLE STRANDED IN ROAD AT FAIRVIEW AVENUE AND TIPTON DRIVE.
Jun 26, 3:45 PM MSTFLASH FLOOD7 Sw Oro Valley, AZSPOTTER REPORTED 0.66 INCHES OF RAIN IN THE PAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 262210
FFWTWC
AZC019-270000-
/O.NEW.KTWC.FF.W.0001.080626T2210Z-080627T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...
  MARANA...GREEN VALLEY...

* UNTIL 500 PM MST

* AT 302 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS OVER THE TUCSON 
  METROPOLITAN AREA CAPABLE OF PRODUCING FLASH FLOODING. LOCALIZED 
  AREAS OF RAINFALL OF ONE TO TWO INCHES OF RAINFALL ARE EXPECTED 
  THROUGH 5 PM. 

* LOCATIONS IN THE WARNING INCLUDE THE ENTIRE TUCSON METROPOLITAN    
  AREA.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.

LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116
TIME...MOT...LOC 2207Z 180DEG 0KT 3210 11096

$$
3 follow-up statements
000 
WGUS75 KTWC 262236
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
336 PM MST THU JUN 26 2008

AZC019-270000-
/O.CON.KTWC.FF.W.0001.000000T0000Z-080627T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
336 PM MST THU JUN 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
EASTERN PIMA COUNTY...

AT 330 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING OVER THE NORTHWEST SIDE OF TUCSON. REPORTS 
OF FLASH FLOODING HAS BEEN REPORTED NEAR GRANT AND MIRACLE MILE IN 
THE CITY OF TUCSON...AND ALONG CAMINO DEL CERRO AND CAMINO DE OESTE. 
IN ADDITION...WASHES ARE ALSO FLOWING ALONG SILVERBELL ROAD. THE 
HEAVIEST RAINFALL WAS LOCATED FROM CENTRAL TUCSON NORTH AND WEST 
INCLUDING ORO VALLEY AND MARANA. ADDITIONAL RAINFALL UP TO ONE INCH 
IS POSSIBLE ACROSS THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO 
VALLEY AND MARANA

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116
TIME...MOT...LOC 2228Z 180DEG 0KT 3210 11096

$$
000 
WGUS75 KTWC 262313
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST THU JUN 26 2008

AZC019-270000-
/O.CON.KTWC.FF.W.0001.000000T0000Z-080627T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
413 PM MST THU JUN 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
EASTERN PIMA COUNTY...

AT 408 PM MST...TRAINED WEATHER SPOTTERS REPORTED AN AREA OF 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE NORTHWEST TUCSON 
METRO AREA INCLUDING ORO VALLEY AND MARANA. IN ADDITION...A NEW 
CLUSTER OF THUNDERSTORMS HAS DEVELOPED TO THE WEST OF THE TUCSON 
MOUNTAINS AND WILL BE MOVING NORTHEAST INTO THE WESTERN PORTIONS OF 
THE CITY OF TUCSON AND MARANA THROUGH 5 PM. THIS AREA OF 
THUNDERSTORMS WILL PRODUCE ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE 
INCH IN LOCALIZED AREAS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO 
VALLEY AND MARANA

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116
TIME...MOT...LOC 2308Z 180DEG 0KT 3210 11096

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 262354
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST THU JUN 26 2008

AZC019-270004-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-080627T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
454 PM MST THU JUN 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR EASTERN PIMA
COUNTY...

THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS BEEN REPLACED BY 
A FLOOD ADVISORY. 

LAT...LON 3249 11138 3253 11047 3175 11046 3175 11116
TIME...MOT...LOC 2354Z 180DEG 0KT 3210 11096

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:00 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU JUN 26 2008

.SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT
WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT
SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE
AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN.

&&

.DISCUSSION...ACTIVE WEATHER IN PROGRESS AS THUNDERSTORMS A FEW
SEVERE HAVE DEVELOPED OVER THE AREA. THUS FAR SEVERAL PENNEY TO
NICKEL SIZE HAIL REPORTS AND STRONG WINDS. ALSO MUCH MORE RAINFALL
THAN WITH STORMS EARLIER IN THE WEEK WITH A FEW 1.00 INCH VALUES
SHOWING UP.

UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA
MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE
EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG
THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO
SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW
HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED
MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS
MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES
OVER NORTHERN MEXICO OVER THE PAST FEW DAYS.

THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY
DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE
PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM
YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE
SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN
THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME
SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING
SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN
THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE
WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH
STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND
BLOWING DUST.

UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO
OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE
WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER
NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP
OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST
THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF
TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS
THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK.

&&

.FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP
MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED
MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON
AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND
GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS
WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE.

&&

.AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE
HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS
TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jun 26, 1:06 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             6 E BENSON              31.96N 110.20W
06/26/2008  E0.88 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

GWS
Local storm report, Jun 26, 2:08 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 NNE RITA RANCH        32.13N 110.77W
06/26/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:35 PM MSTDust Storm WarningTWC85 min
Jun 26, 11:58 AM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jun 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jun 26, 2:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 26, 2:57 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jun 26, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 26, 3:19 PM MSTAreal Flood WarningTWCSanta Cruz12 min
Jun 26, 3:22 PM MSTFlash Flood WarningTWCSanta Cruz113 min
Jun 26, 4:53 PM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.